Insulin Resistance in Type Is post surgery

rated by 0 users
Not Answered This post has 0 verified answers | 2 Replies | 4 Followers

Not Ranked
1 Posts
diabeticdancersmom posted on Tue, Nov 10 2009 3:47 PM

I have a questions regarding insulin resistance in type Is. We have had several hospitilizations over the last year and starting this Oct. at least one a week where we are Ketotic, and once time acidotic as well. We are giving huge amounts (26 units) of fast acting insulin every 2hrs. to bring sugars down out of the 500-600s and clear Ketones. Splitting her lantus doses she gets 52 units aday. SHE IS GIVING HER SHOTS, we her parents and school nurse are watching, she is drinking water. All is being observed as it is apparently common for teenagers to not give their injections. Can you tell that ? really offends both she and I. We did have wisdom teeth out approx 3wks ago and had dry sockets, so I am aware of the pain hormones driving sugars out of control, but she is pretty much healed up and pain free. What is driving me crazy is it seems we are just putting a band-aid on a recurrent problem. Is it post surgery resistance, or is this probably that she was resistant prior to the surgery? If so how can we help her get her control back on track so she can have her quality of life back? Any clues suggestions would be mucho appreciated. 

All Replies

Top 50 Contributor
48 Posts

Hi, I am glad that you found these discussion boards. I hope that other parents reply to you as well.  I know parents can get frustrated when the health care team asks whether any injections are getting missed, but it can be common for teens to miss some injections/boluses or not get the complete insulin dose.  Sometimes we suggest that parents administer all insulin temporarily to see if that helps bring down the blood sugars.  When an adult starts giving a teen all of their insulin then you know that they are getting the complete dose, using the right technique, alternating injection or pump sites, and that no insulin is leaking out.  Your daughter may also be relieved that someone is giving her injections.  I know it may not seem like a big difference to observe all insulin injections vs administering the injections, but your health care team may still want you to try this.  If you start administering all insulin temporarily and you still find that you are struggling with blood sugar control, then it is best to talk to your daughter's health care team for specific solutions.  Good luck!

 

-Debbie Butler, MSW, CDE

 

 

 

Not Ranked
1 Posts

Were having the same problem with my daughter Emilie. The doctors suggested that I give all the shots which I have been doing that and were still getting high blood sugars even when I give her extra insulin. I can't figure it out but I glad to hear that were not alone. Feel free to call me I would love to chat with you. My home phone is 978-544-6077. I worry about the effects this will have on her later in life. I keep asking for help and nothing seems to be working.

Page 1 of 1 (3 items) | RSS